Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 70, NWS Dodge City, KS

May 24, 20255 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2025, 1:24 AM CDT for 5 counties in Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2025, 1:24 AM CDT (06:24 UTC)
Expired
May 24, 2025, 2:15 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS53 KDDC 240624
SVRDDC
KSC047-097-145-151-185-240715-
/O.NEW.KDDC.SV.W.0070.250524T0624Z-250524T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
124 AM CDT Sat May 24 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in south central Kansas...
  Southeastern Pawnee County in south central Kansas...
  Southern Stafford County in south central Kansas...
  Southeastern Edwards County in south central Kansas...
  Pratt County in south central Kansas...

* Until 215 AM CDT.

* At 124 AM CDT, severe thunderstorms were located along a line
  extending from near Macksville to near Trousdale to near Fellsburg,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Macksville and Hopewell around 130 AM CDT.
  Haviland and Byers around 135 AM CDT.
  Wellsford around 140 AM CDT.

Other locations in the path of these severe thunderstorms include
Pratt, Cullison, Iuka and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3755 9852 3746 9906 3782 9933 3793 9920
      3809 9916 3794 9849
TIME...MOT...LOC 0624Z 306DEG 29KT 3798 9901 3781 9904 3772 9919 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
2 follow-up statements
238 
WWUS53 KDDC 240646
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
146 AM CDT Sat May 24 2025

KSC047-145-240656-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-250524T0715Z/
Pawnee KS-Edwards KS-
146 AM CDT Sat May 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
SOUTHEASTERN EDWARDS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Kansas.

&&

LAT...LON 3755 9852 3746 9906 3767 9922 3775 9897
      3799 9895 3794 9849
TIME...MOT...LOC 0646Z 306DEG 29KT 3788 9884 3771 9887 3762 9902 

$$

KSC097-151-185-240715-
/O.CON.KDDC.SV.W.0070.000000T0000Z-250524T0715Z/
Kiowa KS-Stafford KS-Pratt KS-
146 AM CDT Sat May 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN KIOWA...SOUTHERN STAFFORD AND PRATT COUNTIES...

At 146 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Dillwyn to near Byers to Wellsford,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Pratt, Iuka, Cullison, Coats, Preston and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3755 9852 3746 9906 3767 9922 3775 9897
      3799 9895 3794 9849
TIME...MOT...LOC 0646Z 306DEG 29KT 3788 9884 3771 9887 3762 9902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
850 
WWUS53 KDDC 240659
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
159 AM CDT Sat May 24 2025

KSC097-151-185-240715-
/O.CON.KDDC.SV.W.0070.000000T0000Z-250524T0715Z/
Kiowa KS-Stafford KS-Pratt KS-
159 AM CDT Sat May 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EAST CENTRAL KIOWA...SOUTHEASTERN STAFFORD AND PRATT COUNTIES...

At 158 AM CDT, severe thunderstorms were located along a line
extending from near Stafford to near Iuka to near Coats, moving east
at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pratt, Iuka, Preston, Cullison, Coats, Cairo, Neola, Wellsford, and
Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3755 9852 3746 9906 3761 9917 3761 9907
      3770 9885 3795 9881 3794 9849
TIME...MOT...LOC 0658Z 288DEG 32KT 3792 9864 3771 9870 3753 9887 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:25 AM CDT, 59 minutes earlier. Its key messages:

  • Limited severe storm potential Friday afternoon and Friday night, with large hail the primary risk.
  • Cold front Saturday morning will provide SW KS with an unseasonably cool Memorial Day weekend, with more clouds than sun, northeast winds, occasional rain, and afternoon temperatures much below late May normals.
Area forecast discussion, May 24, 12:25 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1225 AM CDT Sat May 24 2025

.KEY MESSAGES...

- Limited severe storm potential Friday afternoon and Friday
  night, with large hail the primary risk.

- Cold front Saturday morning will provide SW KS with an
  unseasonably cool Memorial Day weekend, with more clouds than
  sun, northeast winds, occasional rain, and afternoon
  temperatures much below late May normals.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 23 2025

Midday mesoanalysis outlines widespread stratus and midlevel
clouds across much of SW KS, that has delayed or prevented
instability through midday. Widespread elevated southeast winds
and related moisture advection was supporting dewpoints into the
lower 60s across western zones. CAPE axis was establishing
across eastern Colorado, where sunshine was interacting with
moist southeast winds. Current thinking is most zones will be
quiet through 7 pm, with widely scattered supercells developing
over eastern Colorado first late this afternoon. Storms will
move southeast through the evening, in a CAPE/shear parameter
space favorable for supercells. While storms are supercellular,
hail of 2+ inches will be a risk. With time tonight, any
supercells will grow upscale into multicell clusters, at which
time hail size will decrease, and the risk for outflow winds
will increase. Despite SPC hail/significant hail probability,
confidence in convective evolution is low this evening. Many
CAMs, presumably picking up on the clouds and slow destabilizing
process, keep most activity in NW KS/WFO Goodland's CWA. Pops
are necessarily restricted to only the chance/scattered
category.

Cold front, augmented/assisted by any convective outflow, will
progress southward across SW KS tonight, easily reaching the
KS/OK border by sunrise Saturday. All models show widespread
post frontal stratus expanding Saturday morning, and once
established, cool moist NE winds will work to keep stratus
entrenched through most of Saturday. The lack of insolation
combined with a net loss of -5C at 850 mb will work together to
keep afternoon temperatures much below late May normals.
Saturday's temperatures follow the coolest guidance, struggling
into the lower 60s, and even that may be too warm. Areas of
light rain and/or drizzle are expected through the day.

More of the same Sunday, cloudy, northeast winds, off and on
rain showers, drizzle, and unseasonably cool. Afternoon
temperatures are expected to be on the order of 20 degrees below
normal, again struggling into the lower 60s, with many locations
stuck in the 50s. Models remain consistent relegating any
instability and severe threat well to the southeast of SW KS in
Oklahoma.

Long wave trough over the Great Basin Sunday will make progress
to the high plains Memorial Day Monday, with the trough axis
arriving by afternoon. This synoptic evolution favors an
increase in rain coverage late Sunday/early Monday, as shown by
ECMWF/EPS and the likely pops from the NBM. Models show
unseasonably little MUCAPE (near or less than 1000 J/kg), so
severe weather is very unlikely. Can't rule some marginally
severe hail from some of the elevated storms as the trough
passes. Monday temperatures will again be stuck way below
normal, held down by clouds, northeast winds, and rain.

Improving weather is expected Tuesday with subsidence behind the
departing trough axis decreasing the clouds. Probability of rain
increases again by midweek, with temperatures gradually
returning closer to normal through next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1225 AM CDT Sat May 24 2025

Latest surface observations show low stratus is beginning to
build back in to southwest KS amidst easterly upslope winds aoa
12 kts, as DDC and GCK are already in MVFR, with HYS and LBL to
follow in the next couple hours. Cigs will drop further into
IFR/LIFR by 09-11Z, and will continue through much of the
period. There may be a short period during the late morning
through early afternoon when cigs may recover to MVFR or low-end
VFR, but this will be short lived. Otherwise, winds will remain
generally out of the east aoa 12 kts through 06Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Springer
Hazardous weather outlook, May 23, 2:01 AM CDT, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CDT Fri May 23 2025

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CDT Fri May 23 2025 /101 AM MDT Fri May 23 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible Friday afternoon and
evening. Primary risk is large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, May 23, 10:22 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025

KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of Scott and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
      3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 23, 11:02 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Fri May 23 2025

KSZ043>045-063-064-240445-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1102 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
SOUTHERN NESS...NORTHWESTERN HODGEMAN AND LANE COUNTIES THROUGH 1145
PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, Scott, southern Ness, northwestern Hodgeman and Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3870 10093 3851 9966 3804 9977 3834 10113
      3870 10113
TIME...MOT...LOC 0401Z 290DEG 19KT 3837 10057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 11:38 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1138 PM CDT Fri May 23 2025

KSZ044-045-063-064-240530-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1138 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
THROUGH 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Amy, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, western Hodgeman and southeastern Lane
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3822 10067 3840 10054 3823 9988 3793 10001
TIME...MOT...LOC 0438Z 301DEG 14KT 3826 10053

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 23, 11:40 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Fri May 23 2025

KSZ045-046-064-065-079-240530-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
1140 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHERN RUSH AND NORTHWESTERN EDWARDS
COUNTIES THROUGH 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hanston, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gray around 1155 PM CDT.

Other locations in the path of this storm include Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central, central, southwestern and west central Kansas.

&&

LAT...LON 3795 10001 3851 9975 3839 9907 3794 9930
TIME...MOT...LOC 0440Z 298DEG 15KT 3823 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, May 24, 12:08 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT Sat May 24 2025

KSZ061-062-240600-
Kearny KS-Hamilton KS-
1208 AM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 100 AM CDT/MIDNIGHT MDT/...

At 1207 AM CDT/1107 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3806 10193 3824 10194 3822 10137 3796 10146
TIME...MOT...LOC 0507Z 272DEG 17KT 3813 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:22 PM CDTSpecial Weather StatementDDCLane, Scott38 min
May 23, 10:56 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
May 23, 11:02 PM CDTSpecial Weather StatementDDCHodgeman, Lane, Ness, Scott43 min
May 23, 11:38 PM CDTSpecial Weather StatementDDCHodgeman52 min
May 23, 11:40 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee50 min
May 24, 12:08 AM CDTSpecial Weather StatementDDCHamilton52 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee39 min
May 24, 12:52 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford38 min
May 24, 1:52 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt68 min
May 24, 2:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Pratt, Stafford38 min
May 24, 2:22 AM CDTSevere Thunderstorm WarningDDCBarber38 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.